Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Denver/Boulder, CO

July 9, 2004Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2004, 2:32 PM MDT for Jefferson County, Colorado. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 2:32 PM MDT (20:32 UTC)
Expired
Jul 9, 2004, 3:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:40 PM MDTHAIL 0.752 S Tiny Town, CO
Jul 9, 2:40 PM MDTHAIL 0.752 S Tiny Town, CO
Jul 9, 2:40 PM MDTHAIL 0.752 S Tiny Town, CO
Jul 9, 2:40 PM MDTHAIL 0.752 S Tiny Town, CO
Jul 9, 2:40 PM MDTHAIL 0.752 S Tiny Town, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 092032
SVRBOU
COC059-092115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 230 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR TINY
  TOWN...OR ABOUT 18 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT
  10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SOUTHERN
GOLDEN...LAKEWOOD...EASTERN WHEAT RIDGE...ASPEN PARK...CHATFIELD
RESERVOIR...CONIFER...EVERGREEN...IDLEDALE...INDIAN HILLS...
KITTREDGE...MORRISON...RED ROCKS PARK AND TINY TOWN.

HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS... 
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG 
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 3969 10536 3948 10535 3943 10516 3956 10506
      3979 10506

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 AM MDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 3:00 AM MDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT FRI JUL 9 2004

.SHORT TERM DISCUSSION...TDA-TNGT...MDLS MOVE CENTER OF UPR RDG
TO THE E AND INCREASE SWLY FLO ALF ACRS CNTRL RCKYS TNGT.  SFC
HI PRES ON THE PLAINS WILL PRODUCE SELY RETURN UPSLP FLO OF LO LVL
MOISTURE AGAINST THE ERN SLPS AND OVR THE HI PLAINS.  THIS ALG WITH
A WK UPR LVL DISTURBANCE THIS EVE WILL ENHANCE INSTABILITY ESPCLY OVR
THE PLAINS.  CAPES FM FCST UPR AIR SOUNDINGS SHW VALUES FM 400 TO
1300J/KG ALG THE URBAN CORRIDOR AND FM 1100 TO 2000J/KG OVR THE
NERN PLAINS...WHERE THE AIR MASS WILL BE CAPPED UNTIL LATE AFTN.
SMALLER CAPES ARE FOUND OVER THE MTNS.  THERE WUD APPEAR TO BE
ADEQUATE SHEAR PRESENT FOR PSBL SUPER CELL DVLPMNT.  WILL GO WITH
SCT TSTMS DURING AFTN AND EVE PRD AND MENTION PSBL SVR IN HWO.  WITH
SUM COOLING ALF TDA TEMPS WILL NOT BE AS WARM MST PLACES AS YSTRDY.
GENLY FVR THE AVN AND ETA MOS TEMP GDNC VALUES WHICH ARE IN GUD
AGREEMENT.

.LONG TERM DISCUSSION...FOR SATURDAY AND SUNDAY...A BROAD UPPER
RIDGE WILL BE OVER THE SOUTHERN UNITED STATES...WITH A WEAK
SOUTHWEST TO WESTERLY FLOW OVER COLORADO.  THE MDLS MAINTAIN LOW
LEVEL THETA-E MOISTURE OVER ERN COLORADO...BUT THE AXIS IS NOT VERY
WELL DEFINED.  SUNDAY INTO MONDAY THE ETA DOES SHOW THE LOW LEVEL
MSTR SHIFTING TO THE E AND THE UPPER RIDGE BUILDING A BIT MORE OVER
THE STATE.  THIS COULD LESSEN THE POTENTIAL FOR THUNDERSTORMS...BUT
NONE OF THIS IS ENOUGH TO WARRANT MAKING ANY SIGNIFICANT CHANGES TO
THE EXTENDED AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Jul 9, 10:59 AM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT FRI JUL 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT FRI JUL 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PLENTY OF MOISTURE...BOTH ALOFT AND AT THE SURFACE...ALONG WITH
AMPLE HEATING WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA THIS AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1
PM...THEN OUT ON THE PLAINS BY 3 PM.

THE STORMS WILL PRODUCE STRONG WIND GUSTS...LARGE HAIL...AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA EACH
AFTERNOON AND EVENING.  AT THIS TIME...IT APPEARS THAT MOST OF THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS AND GUSTY
WINDS.  FURTHER REFINEMENTS REGARDING THE THREAT OF ANY SEVERE
STORMS WILL BE ADDRESSED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:37 PM MDTTornado WarningBOULogan38 min
Jul 9, 3:15 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas45 min
Jul 9, 3:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe44 min
Jul 9, 4:04 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert56 min
Jul 9, 5:06 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert29 min
Jul 9, 5:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min
Jul 9, 5:33 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.